Misuse of Paracetamol Can Damage Your Liver: Find Out More!
A common headache…what do you do? You usually pop to the medicine cabinet and take a painkiller. Then a knee pain comes on, because you ran too much that afternoon in your workout, so you take another pain reliever. But you may be taking too much acetaminophen and the drug may be damaging your liver. Find out if paracetamol can damage your liver.
Acetaminophen (usually referred to as paracetamol) is an over-the-counter pain reliever in most countries. It’s also indicated as an antipyretic, to reduce fever. It’s marketed alone or in combination with other active ingredients (e.g., in anti-influenza drugs).
Although it has always been considered a safe drug and a good alternative to ibuprofen or diclofenac, it isn’t without risk. Excessive consumption of paracetamol can damage your liver and put your life at risk.
Paracetamol poisoning or adverse effects?
We have to differentiate between two situations. One thing is to become intoxicated with paracetamol by taking high amounts of the active ingredient in a short time; and quite another is to accumulate milligrams and milligrams for weeks on end, until, finally, the liver is affected.
According to data published by the CICbioGUNE Research Center, in the United States there are 60 million people who consume paracetamol in a week. Each year, 30,000 cases of hospital admissions are recorded due to liver damage caused by an overdose of the drug.
In parallel, the Spanish Pediatric Association estimates that 20% of drug poisonings in children under 5 years of age in that country are due to acetaminophen. Of course, most of them are unintentional, as part of accidents in the home.
Acute acetaminophen poisoning, capable of damaging the liver, is when a person consumes more than 150 milligrams (mg) per kilogram (kg) of weight in a single day. This is equivalent to an average of 8 grams (g) of the drug for an adult of normal weight.
The adverse effect on the liver, which occurs over several days, would be chronic or continuous intoxication. In order to be affected in this way, the adult would have to consume the toxic dose mentioned above for at least 4 days.
Symptoms of paracetamol poisoning
The symptoms of acute or continuous poisoning are nonspecific. In general, the person goes through 4 phases, as detailed in a US Pharma publication:
- First phase: Nausea, vomiting and general malaise.
- Second phase: Liver damage begins. In general, 24 hours after reaching the toxic dose. There are almost no symptoms and those of the first phase disappear. However, if a laboratory study is performed, blood alterations referred to the liver are already observed.
- Third phase: Nausea, vomiting, jaundice (yellowish color of skin and mucous membranes), hepatic insufficiency with coagulation problems and encephalopathy, as well as renal insufficiency.
- Fourth stage: Hepatic coma occurs, with serious life-threatening effects.
Get to know more: What You Need to Know About Ibuprofen
How to prevent acetaminophen from damaging your liver?
Acetaminophen can cause liver damage with 4 grams taken per day, according to Statpearls. This means that the 1-gram, over-the-counter tablet shouldn’t be taken more frequently than one tablet every 6 hours.
Needless to say, this is the main advice to prevent acetaminophen from damaging your liver. Don’t exceed 4 grams a day! But let’s look at more things we can do.
1. Read labels to know the active ingredients
According to an article in the Archives of Toxicology, many paracetamol poisonings occur by combining drugs. That is, by ingesting different commercial presentations, in which each tablet or syrup comes with some dose of acetaminophen.
It’s a frequent occurrence in times of colds and flus. People tend to combine anti-flu drugs that include three or even four different active ingredients.
If two of them contain paracetamol in their composition, then there’s a higher risk of overdose. First of all, it’s essential to read labels and package inserts. But even more, it would be a priority not to self-medicate.
And if we have already started an anti-influenza drug and then consult a doctor, we should let them know what we’re taking. This will help limit the prescription to a safe amount.
Get to know: The Effects of Paracetamol on Personality
2. Buy paracetamol in normal doses to avoid damaging your liver
Commercials and pharmaceutical marketing concentrate their efforts on promoting active ingredients with higher doses than recommended. For example, 600 mg ibuprofen tablets or 1000 mg paracetamol tablets.
The truth is that you can buy 500 mg paracetamol tablets (people will often take two 250 mg tablets at a time), the usual paracetamol tablets, and obtain the same analgesic results. Higher doses are only needed when a physician considers that the clinical picture warrants it. Perhaps when experiencing recurrent pain due to a chronic pathology that is difficult to treat.
This simple measure reduces the chances of overdose. You would need eight 500 mg paracetamol tablets a day to reach the 4 g limit. In contrast, with the other format you only need 4 tablets in a day.
3. Be more cautious in specific situations
There are certain conditions and characteristics that make a person more susceptible to paracetamol poisoning:
- Alcohol consumption: We know from scientific data that those who chronically and continuously drink alcohol have an increased risk of liver damage when using acetaminophen.
- Advanced age: Polypharmacy increases with aging. This means that one receives different prescriptions and combinations for the pathologies one suffers from. A text from Medical Clinics notes that older adults medicated for chronic pain are at greater risk of overdose with acetaminophen.
- Malnutrition: People who are malnourished or have eating disorders activate compensatory mechanisms in their liver. This makes the organ more easily exposed to drug damage, as reported in these scientific studies.
Paracetamol can damage the liver, but you’re in control
Like any drug, paracetamol isn’t without adverse effects. However, it’s a very safe pain reliever when used in recommended doses.
Don’t self-medicate. Consult a physician to receive the proper prescription amount and avoid poisoning.It might interest you...
All cited sources were thoroughly reviewed by our team to ensure their quality, reliability, currency, and validity. The bibliography of this article was considered reliable and of academic or scientific accuracy.
- Agrawal, S., & Khazaeni, B. (2022). Acetaminophen toxicity. In Statpearls [internet]. StatPearls Publishing. https://www.ncbi.nlm.nih.gov/books/NBK441917/
- García-Abril, C. F., & Gutiérrez, M. B. (2021). Intoxicación por paracetamol. https://www.aeped.es/sites/default/files/documentos/56_intoxicacion_paracetamol.pdf
- Lancaster, E. M., Hiatt, J. R., & Zarrinpar, A. (2015). Acetaminophen hepatotoxicity: an updated review. Archives of toxicology, 89, 193-199. https://link.springer.com/article/10.1007/s00204-014-1432-2
- Malec, M., & Shega, J. W. (2015). Pain management in the elderly. Medical Clinics, 99(2), 337-350. https://www.medical.theclinics.com/article/S0025-7125(14)00197-7/abstract
- Saljoughian, M. (2016). Acetaminophen intoxication: a critical-care emergency. US Pharm, 41(12), 38-41. https://www.uspharmacist.com/article/acetaminophen-intoxication-a-criticalcare-emergency
- Schiødt, F. V., Lee, W. M., Bondesen, S., Ott, P., & Christensen, E. (2002). Influence of acute and chronic alcohol intake on the clinical course and outcome in acetaminophen overdose. Alimentary pharmacology & therapeutics, 16(4), 707-715. https://onlinelibrary.wiley.com/doi/abs/10.1046/j.1365-2036.2002.01224.x
- Yaghi, C., & Assaf, A. (2017). Acetaminophen toxicity at therapeutic doses. Intern. Med. Rev, 3(11), 1-13. https://www.researchgate.net/profile/Cesar-Yaghi/publication/321747480_Internal_Medicine_Review_Acetaminophen_Toxicity_at_Therapeutic_Doses/links/5a2f8b264585155b617a4a6b/Internal-Medicine-Review-Acetaminophen-Toxicity-at-Therapeutic-Doses.pdf